Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 25, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 17, 2008, 12:06 AM AKST. It took effect at Feb 17, 2008, 6:00 AM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2008, 12:06 AM AKST (09:06 UTC)
- In effect from
- Feb 17, 2008, 6:00 AM AKST
- Expired
- Feb 17, 2008, 3:57 PM AKST
- In force
- 10 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 171406 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 506 AM AST SUN FEB 17 2008 AKZ195-180500- /X.UPG.PAFC.BZ.A.0015.080217T2200Z-080218T0500Z/ /X.NEW.PAFC.BZ.W.0025.080217T1500Z-080218T0500Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 506 AM AST SUN FEB 17 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 8 PM AST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 8 PM AST THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. NORTHEAST WINDS OF 20 TO 35 MPH TODAY WILL COMBINE WITH SNOW TO REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES...MAINLY ON SAINT PAUL ISLAND. THESE CONDITIONS ARE EXPECTED TO IMPROVE TONIGHT AS WINDS DECREASE. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
1 follow-up statement
000 WWAK42 PAFC 180057 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 357 PM AST SUN FEB 17 2008 AKZ195-180200- /X.CAN.PAFC.BZ.W.0025.000000T0000Z-080218T0500Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 357 PM AST SUN FEB 17 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. WINDS HAVE DROPPED TO 20 TO 30 MPH AND ARE EXPECTED TO REMAIN AT THAT LEVEL THROUGH TONIGHT. TEMPERATURES WILL ALSO CONTINUE TO RISE AND BY TOMORROW THE SNOW WILL BE MIXED WITH RAIN. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 17, 12:00 AM AKST, 6 minutes earlier.
Area forecast discussion, Feb 17, 12:00 AM AKST, 6 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SUN FEB 17 2008
.MODEL DISCUSSION...BOTH THE NAM AND GFS INITIALIZED FAIRLY WELL THIS
MORNING IN REGARDS TO A VERTICALLY STACKED LOW SOUTH OF ATKA AS WELL
AS A DEVELOPING LOW NEAR 50N 150W. WE WILL FOLLOW THE GFS A BIT
CLOSER TODAY DUE TO ITS BETTER HANDLE OF CURRENT WIND FIELDS AND
LONGER RANGE CONSISTENCY.
.ANALYSIS AND UPPER LEVELS...THE LOW SOUTH OF ATKA WILL SLOWLY DRIFT
NORTH AND WEAKEN SINCE IT IS CUT OFF FROM THE MAIN JET STREAM WHICH
EXTENDS ALONG 40N THEN BENDS NORTH INTO THE EASTERN GULF OF ALASKA.
THIS SOUTHERLY FETCH INTO SOUTHCENTRAL ALASKA WILL CONTINUE INTO
EARLY NEXT WEEK. SEVERAL WEAK UPPER TROUGHS/SFC LOWS WILL CONTINUE TO
ROTATE AROUND THE MAIN LOW AFFECTING SOUTHCENTRAL ALASKA ABOUT EVERY
12-18 HOURS THROUGH MONDAY. MEANWHILE...A MORE PERSISTENT TROUGH WILL
HANG OUT FROM JUST EAST OF THE PRIBILOF ISLANDS TO NUNIVAK ISLAND.
.SHORT TERM FORECAST...THE FIRST DEVELOPING LOW NEAR 50N 150W WILL
SWING RAPIDLY NNW ACROSS NORTHERN KODIAK ISLAND THIS AFTERNOON. THE
GRADIENT PRODUCED BY THIS FAST APPROACHING WAVE WILL BRING GALE TO
STORM FORCE WINDS ALONG THE IMMEDIATE COAST. THE STRONGEST WINDS WILL
BE RELATIVELY SHORT-LIVED AS THE LOW QUICKLY MOVES INLAND...BUT WITH
THE NEXT WAVE HOT ON ITS HEELS...WINDS WILL QUICKLY RAMP UP AGAIN
MONDAY MORNING. COPIOUS AMOUNTS OF MOISTURE IS BEING PULLED NORTH AS
SEEN BY THE CLOUD SHIELD EXTENDING ALL THE WAY FROM THE TROPICS.
DOWNSLOPING WILL BE MORE PREVALENT WITH THIS SYSTEM THAN ITS
PREDECESSOR DUE TO ITS MORE WESTERLY TRACK. A MORE PRONOUNCED
TURNAGAIN WIND IS ALREADY SHOWING UP IN THE OBS AND SHOULD STICK
AROUND FOR A COUPLE OF DAYS. JUST HOW BIG OF A RAIN SHADOW APPEARS
OVER THE ANCHORAGE BOWL IS YET TO BE SEEN...WITH ONLY SCATTERED
SHOWERS EXPECTED TO MAKE IT TO THE VALLEY FLOORS. IMPRESSIVE SNOW
TOTALS CAN BE EXPECTED IN THE HIGHER ELEVATIONS AROUND VALDEZ WITH
LOCATIONS AT SEA LEVEL SEEING AT LEAST A MIX...IF NOT ALL RAIN.
THANKFULLY THE WARMER TEMPS WILL PRECLUDE WIDESPREAD BLIZZARD
CONDITIONS.
FURTHER WEST...ON THE BACKSIDE OF THE SLOW MOVING TROUGH EXISTS A
STIFF NORTHEAST WIND OFF THE ICE PACK WHICH IS EXPECTED TO PRODUCE
BLIZZARD CONDITIONS FOR THE PRIBILOF ISLANDS THROUGH THE DAY. SNOW
WILL FALL IN SW ALASKA AS A LOW PASSES OVER KODIAK ISLAND AND INTO
BRISTOL BAY LATER THIS AFTERNOON. WARM ADVECTION RIDING OVER THE TOP
OF A COLD DOME ALREADY IN PLACE MAY PRODUCE A MIXED BAG OF PRECIP FOR
PARTS OF BRISTOL BAY AND THE KUSKOKWIM VALLEY. COLD ADVECTION SNOW
SHOWERS WILL PERSIST FURTHER WEST ALONG THE ALEUTIAN CHAIN ON THE
BACKSIDE OF THE SLOWLY WEAKENING LOW.
.LONG TERM FORECAST...LOW PRESSURE...IN ONE FORM OR
ANOTHER...PERSISTS IN THE GULF OF ALASKA WITH NORTHERLY FLOW ACROSS
THE BERING. AT OR ABOVE NORMAL TEMPS WITH PRECIP CONFINED ALONG THE
COAST FOR SOUTHCENTRAL WITH SEASONABLY COOL AND SHOWERY WEATHER OUT
WEST.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195.
MARINE...HEAVY FREEZING SPRAY 141 185 411 412.
GALE 120 125 130 132 138 140 172 175 185 351 352 412 413.
FIRE WEATHER...NONE.
JCAThe office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 5:45 PM AKST | Small Craft Advisory | AFC | 17 hr | |
| Feb 16, 11:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Feb 16, 11:00 PM AKST | Small Craft Advisory | AFC | 4 days | |
| Feb 17, 4:00 AM AKST | Small Craft Advisory | AFC | 21 hr | |
| Feb 17, 4:50 AM AKST | Snow Advisory | AFC | 32 hr | |
| Feb 17, 9:45 AM AKST | Snow and Blowing Snow Advisory | AFC | 19 hr | |
| Feb 17, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 17, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 17, 11:00 AM AKST | Storm Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.